Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

October 10, 2000Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 10, 2000, 10:34 AM MDT for Iron County, Washington County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 10, 2000, 10:34 AM MDT (16:34 UTC)
Expired
Oct 10, 2000, 11:15 AM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 4.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2000-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2000-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 101640
SVRSLC
UTC021-053-101715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1034 AM MDT TUE OCT 10 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF CEDAR CITY
  EASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 1115 AM MDT

* AT 1030 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8       
  MILES NORTHWEST OF CEDAR CITY TO 10 MILES EAST OF ST GEORGE        
  MOVING EAST AT 15 MPH.  WIND GUSTS OF OVER 60 MPH ARE POSSIBLE     
  WITH THESE THUNDERSTORMS.

A WIND GUST OF 65 MPH WAS REPORTED AT THE ST GEORGE AIRPORT AT       
1015 AM MDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3777 11343 3701 11348 3700 11291 3775 11291

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 10:15 AM MDT, 19 minutes earlier.

Area forecast discussion, Oct 10, 10:15 AM MDT, 19 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1015 AM MDT TUE OCT 10 2000

SYNOPSIS...A LARGE PACIFIC STORM SYSTEM WILL MOVE INTO UTAH
TODAY...THEN LINGER AROUND THE ROCKY MOUNTAIN STATES UNTIL THURSDAY.

DISCUSSION...BIG SLOW MOVING TROF SHIFTING INTO THE GREAT BASIN AND
WILL THEN LINGER FOR A WHILE.  AIRMASS OVER UT WILL REMAIN VERY
MOIST THROUGH WED WITH WIDESPREAD PRECIPITATION.  HOWEVER THE
HEAVIEST PRECIPITATION WILL BE TODAY AS THE BEST DYNAMICS MOVE
ACROSS THE AREA AND THAT MEANS IT IS STILL IN THE WARM SECTOR AHEAD
OF THE TROF. THE COLDER AIR BEGINS FILTERING IN THIS AFTERNOON BUT
IT IS A RATHER SLOW PROCESS.  BY THE TIME IT GETS COLD ENOUGH FOR
SNOW ANYWHERE BELOW THE HIGHEST PEAKS THE PRECIPITATION BECOMES A
LITTLE MORE SCATTERED AND INTERMITTANT.  SO IT IS HARD TO SEE
WIDESPREAD WARNING LEVEL SNOWFALL FOR THE MOUNTAINS ALTHOUGH LOCAL
AMOUNTS MAY EXCEED THE THRESHOLD IN THE HIGH COUNTRY JUST EAST OF
CDC.  THUS WILL CONVERT THE WINTER STORM WATCH TO A SNOW ADVISORY
FOR AREAS ABOVE 7000 FEET FOR LATE THIS AFTERNOON THROUGH WED BUT
WITH WORDING INDICATING THAT THE SNOW LEVEL WONT GET DOWN TO 7000
UNTIL ABOUT 06Z TONIGHT.  WILL ALSO INCLUDE THE COUPLE OF MOUNTAIN
ZONES /ID025 AND UT018/ THAT WERENT IN THE WATCH.   PLAN TO CANCEL
THE WIND ADVISORY UNLESS SOMETHING UNEXPECTED SHOWS IN WITHIN THE
NEXT HOUR.  THE WIDESPREAD GRADIENT WINDS ARE NOT SUFFICIENT
TO NEED THE ADVISORY.  THE SURFACE GRADIENT IS FORECAST TO WEAKEN
OVER THE NEXT FEW HOURS AND THE 700MB WINDS ALSO BEGIN TO BACK OFF.
SO IT DOESNT LOOK LIKE WINDS WILL GET ANY STRONGER THAN THEY HAVE
BEEN.  SO FAR THE REPORTS OF SUSTAINED SPEEDS REACHING 30MPH HAVE
GENERALLY BEEN FOR LESS THAN AN HOUR JUST AHEAD OF THE BANDS OF
SHOWERS THAT ARE MOVING NORTHWARD ACROSS THE AREA.

ITS IMPOSSIBLE TO ARGUE WITH THE OVERALL TREND OF THE FORECAST OF
UNSETTLED WITH A COOLING TREND THROUGH WED.  SO NO SIGNIFCANT
CHANGES BEYOND THE ADVISORIES AND SOME MINOR FINE TUNING FOR THE
REST OF TODAY.

SLC 876 CDC 876  SANDERS

.SLC...WSW...SNOW ADVISORY ALL MOUNTAINS LATE TODAY THROUGH WED.

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.